Wyoming, 2004

Heavy Snow in Wyoming, April 9 to 10, 2004

April 9 to 10, 2004 · NWS RIW · 2 events in 2 counties and zones

A potent spring snow storm pushed through central Wyoming dumping 12 to 18 inches of snow above 7000 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A potent spring snow storm pushed through central Wyoming dumping 12 to 18 inches of snow above 7000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 9, 1:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 9, 1:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT FRI APR 9 2004

.TODAY THROUGH SUNDAY NIGHT...
EARLY SPRING STORM TAKING SHAPE OVER THE CWA EARLY THIS MORNING.
MAIN CIRCULATION CENTER STILL IN SOUTHWESTERN MONTANA BUT WEAK
UPSLOPE BEHIND INITIAL FRONT HAS DEEPENED TO AROUND 14K. IMPRESSIVE
SCENARIO SETTING UP TODAY WITH UPPER LOW TRACKING RIGHT ACROSS
WESTERN WYOMING AND COMBINING WITH LEFT EXIT REGION OF IDAHO JET
AND POSSIBLY WITH RIGHT ENTRANCE REGION OF NORTHERN HIGH
PLAINS/GREAT LAKES JET STREAK. END RESULT IS IMPRESSIVE OMEGA OVER
MUCH OF THE FORECAST AREA...ESPECIALLY ALONG AND EAST OF THE UPPER
LOW TRACK. UPSLOPE STRENGTHENS DURING THE DAY EAST OF THE DIVIDE
WITH BEST COMBINATION OF UPSLOPE AND DYNAMICS OCCURRING FROM THE
EAST SIDE OF THE WIND RIVERS TO THE LANDER FOOTHILLS. HOWEVER...
STEEP LAPSE RATES AND LOW LIS WEST OF THE DIVIDE WILL COMBINE WITH
FORCING AROUND UPPER LOW TO MAKE FOR A 3 TO 6 HOUR PERIOD OF
POTENTIALLY HEAVY SNOW AND EVEN SOME THUNDER-SNOW. AS FRONT BLOWS
THROUGH THE RED DESERT BY LATE MORNING INTO EARLY AFTERNOON...SNOW
WILL BE WHIPPED BY 25 TO 40 MPH WINDS AT LEAST THROUGH THE EVENING.
WILL UPGRADE WATCH FOR ZONES 15 AND 18 TO A WARNING FOR TODAY THROUGH
TONIGHT BUT HEAVIEST SNOW SHOULD BE TODAY AND POSSIBLY INTO THIS
EVENING. ALSO...HARD NOT TO HAVE ADVISORIES ACROSS THE REST OF THE
LOWER ELEVATIONS FROM DUBOIS TO THERMOPOLIS AND OVER TO CASPER AND
DOWN TO ROCK SPRINGS. DEBATED ADVISORIES IN THE UPPER GREEN DUE TO
BRIEF PERIOD OF POSSIBLY INTENSE SNOWFALL BUT OPTED TO JUST BEEF UP
SNOWFALL AMOUNTS FOR NOW. DAY SHIFT WILL DEFINITELY HAVE TO KEEP AN
EYE OUT FOR A COUPLE SURPRISES. SYSTEM GRADUALLY MOVES SOUTH OF THE
AREA LATER TONIGHT AND SATURDAY MORNING. WEAKER DISTURBANCE IN
NORTHWEST FLOW MOVES THROUGH SATURDAY AFTERNOON AND EVENING FOR AT
LEAST A CHANCE OF SNOW SHOWERS. MORE VIGOROUS SYSTEM POSSIBLE SUNDAY
AS DEPICTED BY GFS. ETA IS WEAKER AND FARTHER EAST. AM LEANING TOWARD
THE GFS WHICH HAS BEEN SUPERIOR SO FAR WITH THIS STORM. IF GFS PANS
OUT...WILL SEE A NICE BAND OF SNOW SHOWERS...WIND AND EVEN SOME
THUNDER-SNOW ALONG AND BEHIND THE FRONT. IMPROVING BUT COLD
CONDITIONS EXPECTED SUNDAY NIGHT.

.MONDAY THROUGH FRIDAY...
WILL GO ALONG WITH LATEST GFS TRENDS...WHICH IS RESULTING IN A LESS
PROGRESSIVE PATTERN THAN WAS SUGGESTED YESTERDAY. THIS WILL KEEP
A NORTHWEST FLOW DOMINATING INTO TUESDAY. ANOTHER SHORT WAVE AND
ASSOCIATED COLD FRONT GLANCE NORTHEAST SECTIONS OF AREA ON TUESDAY.
AS A RESULT...HAVE BANKED LOW POPS ALONG AND EAST OF THE BIG HORN
MOUNTAINS. RIDGE DRIFTS EAST AND OVERHEAD FOR WEDNESDAY AS TROUGH
DIGS ALONG WEST COAST. INCREASING SOUTHWEST FLOW FOR THURSDAY AND
FRIDAY WITH INCREASED MOISTURE/INSTABILITY FOR THE WEST.
HAVE ADDED LOW POPS DURING THIS PERIOD FOR AREAS WEST OF DIVIDE.
CONTINUED GOOD WARMUP ON TEMPERATURES THROUGH PERIOD WITH 700MB
TEMPERATURES RECOVERING TO 4-6C WEDNESDAY INTO THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TODAY
AND TONIGHT FOR ZONES 15 AND 18.
AN ASSORTMENT OF WINTER WEATHER ADVISORIES COVER MUCH OF CENTRAL
WYOMING INTO TONIGHT. PLEASE CHECK THE LATEST CYSWSWRIW FOR DETAILS.

&&

SKRBAC/FRIEDERS
Hazardous weather outlook, Apr 8, 4:30 AM MST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
530 AM MDT THU APR 8 2004

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
530 AM MDT THU APR 8 2004

...WINTER WEATHER ADVISORY FOR THE ABSAROKA AND BIG HORN MOUNTAINS
TONIGHT THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO WYOMING TONIGHT BRINGING
MOUNTAIN SNOW AND VALLEY RAIN.  A COLD FRONT WILL MOVE THROUGH
NORTHERN WYOMING BEGINNING THIS EVENING...WITH STEADY PRECIPITATION
DEVELOPING BEHIND THE FRONT.  FIVE TO TEN INCHES OF SNOWFALL IS
EXPECTED IN THE ABSAROKA AND BIG HORN MOUNTAINS...CREATING
SLICK HIGHWAYS.  THE SNOW LEVEL IS EXPECTED TO DROP TO 6000 FEET BY
DAYBREAK FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COLD FRONT WILL MOVE THROUGH THE CENTRAL AND SOUTH FRIDAY WITH
THE PRECIPITATION FOLLOWING.  SNOW IS EXPECTED IN THE MOUNTAINS.
HOWEVER...WITH THE TEMPERATURE IN THE MID 30S FRIDAY...RAIN OR SNOW
COULD FALL IN THE BASINS AND VALLEYS.  THE PRECIPITATION WILL TAPER
OFF IN THE LATE AFTERNOON WITH LINGERING SNOW CONTINUING OVER NIGHT.
ANOTHER DISTURBANCE COULD BRING ANOTHER ROUND OF SNOW SATURDAY.
HIGH TEMPERATURES WILL DROP SOME 20 TO 30 DEGREES FOR FRIDAY AND
SATURDAY. DAYTIME HIGHS WILL MAINLY BE IN THE 30S...WITH LOWS IN THE
20S SATURDAY MORNING...POSSIBLY DIPPING INTO THE TEENS BY SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS IN EXCESS OF THREE
INCHES.  THANK YOU.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wind River Mountains East

When
April 9, 3:00 AM MST to April 10, 3:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Lander Foothills

When
April 9, 3:00 AM MST to April 10, 3:00 AM MST
Where
Lander Foothills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389057, 5389058.